[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.108.121. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1986

Unusual Skin Pigmentation From Long-term Methacycline and Minocycline Therapy

Author Affiliations

Department of Pathology; Department of Dermatology The University of Western Ontario and Victoria Hospital 375 South St PO Box 5375 London, Ontario, Canada N6A 4G5; Departments of Pathology and Dermatology The University of Michigan 1315 Catherine Rd Box 045, Medical Science I Building Ann Arbor, MI 48109

Arch Dermatol. 1986;122(1):17-18. doi:10.1001/archderm.1986.01660130019012
Abstract

To the Editor.—  We read with interest the editorial review in the May 1985 issue of the Archives by Basler1 on minocycline-related hyperpigmentation. We herein report a case of unusual pigment deposition in elastotic dermal collagen and skin discoloration as a result of long-term therapy with methacycline hydrochloride and minocycline hydrochloride.

Report of a Case.—  A 69-year-old man with a spastic-type neurogenic bladder was treated with methacycline hydrochloride (300 mg/day) in 1959 for the management of urinary bladder infection. In 1979, the dosage was reduced to 200 mg of minocycline hydrochloride daily. In 1984, he presented to a dermatologist with progressive violaceous discoloration of his cheeks and right leg, that he had noted for four to five years.On clinical examination, the cheek pigmentation was similar to lesions of the "muddy skin syndrome,"2 which Basler described as the third form of minocycline-related skin pigmentation (Fig 1). The right

First Page Preview View Large
First page PDF preview
First page PDF preview
×